Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 27, NWS Raleigh, NC

July 6, 2003Davidson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 6, 2003, 8:21 PM EDT for Davidson County, North Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2003, 8:21 PM EDT (00:21 UTC)
Expired
Jul 6, 2003, 10:15 PM EDT
In force
114 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 070026
FFWRAH
NCC057-070215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
821 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1015 PM EDT

* AT 825 PM EDT WEATHER RADAR ESTIMATED THAT RAINFALL HAS EXCEEDED 2 
  INCHES OVER MUCH OF NORTHERN DAVIDSON COUNTY SINCE 600 PM. SOME 
  MINOR FLOODING WAS REPORTED IN THE THOMASVILLE AREA. RAIN WILL     
  CONTINUE OVER THIS AREA THROUGH AROUND 930 PM...AND AN ADDITIONAL
  INCH OF RAIN IS POSSIBLE. AS SUCH...FLOODING IS LIKELY ON SMALLER
  CREEKS AND STREAMS. MUCH OF THE WATER WILL BE FLOWING DOWN ABBOTTS
  CREEK...WHICH FLOWS INTO LEXINGTON...AND HAMBY CREEK...WHICH FLOWS
  THROUGH THOMASVILLE. 

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

$$

LAT...LON 3577 8038 3584 8005 3603 8005 3596 8037

13
1 follow-up statement
000 
WGUS72 KRAH 070233
FFSRAH
NCC057-067-070300-

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
1025 PM EDT SUN JUL 6 2003

...THE FLASH FLOOD WARNING FOR DAVIDSON COUNTY EXPIRED AT 1015 PM...
...THE FLASH FLOOD WARNING FOR FORSYTH COUNTY HAS BEEN CANCELLED...

HEAVY SHOWERS HAVE MOVED OUT OF DAVIDSON AND FORSYTH COUNTIES AND 
WARNINGS WILL NO LONGER BE NEEDED. LINGERING SHOWERS WILL MOVE 
THROUGH THE AREA THROUGH MIDNIGHT...BUT ADDITIONAL RAINFALL WILL BE 
LIGHT...ON THE ORDER OF A QUARTER OF AN INCH OR LESS.

RADAR ESTIMATES THAT UP TO 3 INCHES OF RAIN FELL OVER THESE AREAS 
THIS EVENING. DRIVERS SHOULD BE ALERT FOR LINGERING WATER ON THE 
ROADS...WHICH WILL BE A POSSIBILITY OVERNIGHT. 

$$

CORRECTED PRODUCT HEADER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:50 PM EDT, 6 hours 31 minutes earlier.

Area forecast discussion, Jul 6, 1:50 PM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT SUN JUL 6 2003

TRIGGERS FOR ORGANIZED CONVECTION DIFFICULT TO KEY ON IN SHORT TERM.
MOIST AND UNSTABLE AIRMASS WILL WARRANT CHANCE POPS FOR MOST OF THE
SHORT TERM.  TEMPS WILL AVERAGE NEAR TO SLIGHTLY ABOVE NORMAL.

WEAK VORT CENTER DEPICTED ON WATER VAPOR IMAGERY OVER NORTHERN SC
WHILE UPPER FLOW APPEARS TO BE ANTICYCLONIC OVER FORECAST AREA. AS
THIS UPPER ANTI-CYCLONE MOVES EAST LATE TODAY...MAY SEE ENHANCED
CONVECTIVE POTENTIAL OVER SOUTHERN AND WESTERN COUNTIES LATE THIS
AFTERNOON/EARLY EVENING. FOR NOW WILL GO WITH A SMALL CHANCE POPS
MOST AREA THROUGH 00Z. BASED ON RADAR AT ISSUANCE TIME...MAY ADJUST
POP ACCORDINGLY.

FOR MON/MON NIGHT...SHEAR AXIS LIES ACROSS REGION. IN ADDITION...SW
FLOW AT MOST LEVELS WILL TRANSPORT MOISTURE RICH AIRMASS RESULTING
IN PRECIP WATER VALUES AROUND 1.8 INCHES. THESE TWO FACTORS
SHOULD ENHANCE STORM COVERAGE DURING THE AFTERNOON/EVENING HOURS.
ALSO EXPECT MORE CLOUDS THAN PAST FEW DAYS. PLAN ON LITTLE CHANGE TO
PREVIOUS FORECAST MAX TEMPS.

TUE...MID/UPPER LEVEL HEIGHTS RISE MON-TUE AND ANTICYCLONIC FLOW
DEVELOPS OVER REGION. THIS SHOULD LIMIT CONVECTIVE COVERAGE. MAY SEE
ISOLATED CONVECTION LATE IN THE DAY...ESPECIALLY FAR NORTH AS S/W
CROSSES NORTHERN MID ATLANTIC. FOR NOW...WILL OMIT POP AND SEE HOW
MODELS TREND THEN FINE TUNE IN LATER ISSUANCES. LOW LEVEL
THICKNESSES WITH MORE SUN THAN CLOUDS SUPPORT MAX TEMPS ALREADY IN
FORECAST...A SHADE BELOW MOS.

FOR WED/THU...APPEARS BETTER POTENTIAL FOR CONVECTION AS MID LEVEL
TROUGH SETTLES OVER REGION LATE WED.  AMPLIFYING RIDGE OVER CENTRAL
U.S. WILL DEEPEN UPPER TROUGH ALONG EASTERN SEABOARD. RESULTANT NW
FLOW WILL HAVE POTENTIAL TO USHER REMAINS OF MCS ACTIVITY INTO
CENTRAL NC ON THU. FOR NOW...WILL KEEP POPS IN THE CHANCE CATEGORY.
LATER FORECAST ISSUANCE MAY NEED TO ADVERTISE LIKELY POPS ON ONE OF
THE THREE PERIODS.

SURFACE/MID LEVEL TROUGH TO EXIT REGION EARLY FRI. WILL MAINTAIN DRY
FORECAST FOR NOW. DRY WEATHER ANTICIPATED SAT/SUN WITH SURFACE RIDGE
OVER REGION. THERMAL TROUGH OVER AREA SAT MAY LEAD TO SLIGHTLY BELOW
NORMAL TEMPS BUT SUMMER SUN MAY BE ABLE TO OFFSET ANY COOL AIR
ADVECTION.

.RAH...NONE.

WSS
Hazardous weather outlook, Jul 6, 5:44 AM EDT, 14 hours 37 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-061145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
544 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING THIS
AFTERNOON...WITH THE GREATEST CHANCES IN THE NORTHWEST PIEDMONT
INCLUDING THE TRIAD AREA. SOME OF THE STRONGER STORMS MAY PRODUCE
GUSTY WINDS TO 30 MPH....HEAVY RAIN...AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON
ACROSS CENTRAL NORTH CAROLINA. SOME OF THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS...HEAVY RAIN...AND CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 6, 5:54 PM EDT, 2 hours 27 minutes before
NCC067-062330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT SUN JUL 6 2003

THUNDERSTORMS THIS AFTERNOON HAVE PRODUCED RAINFALL RANGING UP TO
TWO INCHES OVER MUCH OF WESTERN AND NORTHERN FORSYTH COUNTY. SOME
AREAS WHICH HAVE HAD HEAVY RAIN INCLUDE PHAFFTOWN...LEWISVILLE...
STANLEYVILLE...AND RURAL HALL. ADDITIONAL THUNDERSTORMS WILL PRODUCE
UP TO AN ADDITIONAL INCH OF RAIN BY 700 PM OVER SOME OF THE AREAS
MENTIONED ABOVE...AND MINOR FLOODING MAY OCCUR ON STREAMS AND IN LOW
LYING AREAS.

DRIVERS SHOULD BE ALERT FOR WATER ON THE ROAD...WHICH MAY CAUSE
HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:00 PM EDTFlash Flood WarningRAHForsyth75 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.